New Drug Safety Communication on Ocaliva

PUBLISHED: Sep 22, 2017
Relevant to: Ambulatory Care, Critical Access Hospitals, Dialysis Facilities, Home Health, Hospitals, Long Term Care, Medical Office/Clinic, Pharmacies

The Food and Drug Administration (FDA) is warning that the liver disease medicine Ocaliva (obeticholic acid) is being incorrectly dosed in some patients with moderate to severe decreases in liver function, resulting in an increased risk of serious liver injury and death. These patients are receiving excessive dosing, particularly a higher frequency of dosing than is recommended in the drug label for them. Ocaliva may also be associated with liver injury in some patients with mild disease who are receiving the correct dose. The recommended dosing and monitoring for patients on Ocaliva are described in the current drug label. The FDA is working with the drug manufacturer, Intercept Pharmaceuticals, to address these safety concerns.

Ocaliva is used to treat a rare, chronic liver disease known as primary biliary cholangitis (PBC). PBC causes the bile ducts in the liver to become inflamed, damaged and destroyed. This causes bile, a fluid that helps in digestion, to build up in the liver. This build-up damages the liver over time, eventually causing it to lose its ability to function. Ocaliva has been shown to improve a certain blood test that measures liver problems.

Health care professionals should determine the patient’s baseline liver function prior to starting Ocaliva. Patients with moderate to severe liver impairment (Child-Pugh B and C) should be started on the approved dosing schedule of 5 mg once weekly, rather than the 5 mg daily dosing used for other PBC patients, and if needed, can be increased up to a maximum approved dose of 10 mg twice weekly. Health care professionals should monitor patients frequently for disease progression, and reduce the dosing frequency to once- or twice-weekly for patients who progress to moderate or severe liver impairment. In all patients treated with Ocaliva, monitor frequently for liver injury (e.g., worsened liver blood tests and adverse liver-related reactions that may be inconsistent with the patient’s extent of disease). If liver injury is suspected, discontinue Ocaliva. After the patient has stabilized, weigh the benefits against the risks when deciding whether to re-initiate treatment. Educate patients on the symptoms of potential liver injury.

Patients should be advised to contact their health care professional with questions or concerns about taking Ocaliva and/or with new or worsening severe skin itching. Patients should also be advised to contact their health care professionals immediately if you develop any of the following symptoms that may be signs of liver injury:

  • New or worsening fatigue
  • Weight loss
  • Abdominal pain
  • Decreased appetite
  • Nausea and vomiting
  • Change in behavior or confusion
  • Vague symptoms such as anxiety or unease
  • Abdominal swelling
  • Yellow eyes or skin
  • Bloody stools

Follow the link below for additional information.

Want to read the full alert and receive alert emails?

Browse Additional Alerts